Dystonic reactions are extrapyramidal motor dysfunctions that result from an insufficient activity of nigrostriatal dopamine and present clinically as spasms of the various muscle groups. Neuroleptic drugs are a known cause of dystonia and are the most frequently encountered trigger. Cocaine use has been associated with dystonias, though much less often. When reported in the setting of a dystonic reaction, cocaine has been described as a predisposing factor for the patient already using neuroleptic agents. Fewer reports of dystonia as a direct result of cocaine use, independent of neuroleptics, are found in the literature. The cases of two acute dystonic reactions secondary to cocaine use are presented, with a discussion of the pathophysiology and treatment alternatives.
|Original language||English (US)|
|Number of pages||3|
|Journal||American Journal of Emergency Medicine|
|State||Published - 1997|
- Dystonic reaction
ASJC Scopus subject areas
- Emergency Medicine